Third Death Connected to Synthetic Cannabinoids
SPRINGFIELD – The Illinois Department of Public Health (IDPH) is reporting the death of a third individual who experienced severe bleeding after using synthetic cannabinoids, often called Spice, K2, or fake weed. To date, 107 people in central Illinois and the Chicago area have experienced severe bleeding after using synthetic cannabinoids, including the three deaths.
Two of the deaths occurred in men who were in their 20s; the third was a man in his 40s.
Individuals who have been sickened by the synthetic cannabinoids have reported coughing up blood, blood in the urine, severe bloody nose, bleeding gums, and/or internal bleeding. Numerous have tested positive for brodifacoum, a lethal anticoagulant often used in rat poison.
“Each day we’ve seen the number of cases rise,” said IDPH Director Nirav D. Shah, M.D., J.D. “Synthetic cannabinoids are unsafe. They are not regulated and people don’t know what chemicals may be in them, like rat poison. While efforts are underway to get the contaminated drugs out of circulation, it’s possible they could re-emerge. We urge people not to use synthetic cannabinoids, now or ever.”
Synthetic cannabinoids are human-made, mind-altering chemicals that are sprayed on to dried plant material. They can be smoked or sold as liquids to be vaporized in e-cigarettes and other devices. These chemicals are called cannabinoids because they are similar to chemicals found in the marijuana plant. The health effects from using synthetic cannabinoids can be unpredictable, harmful, and deadly.
Synthetic cannabinoids are found across Illinois and the U.S. in places like convenience stores, gas stations, drug paraphernalia shops, novelty stores, and online.
Anyone who has a reaction to synthetic cannabinoids, such as severe bleeding, should call 911 or have someone take them to the emergency department immediately.
The number of cases and counties of residence are posted on the IDPH website at 1:30 p.m. each weekday.